Diffuse alveolar hemorrhage(DAH) syndrome is a serious non-infectious pulmonary condition characterized by bleeding into damaged alveolar spaces. Although well described in association with collagen vascular diseases, connective tissue diseases, hematopoietic stem cell transplantation, drugs, and others, its cause remains elusive. We report a case of DAH following repeated exposure to a cleaning solvent containing butyl cellosolve.
A 38-year-old male presented with a five-day history of progressive dyspnea and three-days of hemoptysis. Past medical history included hypertension, which was poorly controlled due to medication noncompliance. Initially patient attributed his dyspnea to a similar episode, occurring two months prior, when he was hospitalized and diagnosed with a cardiomyopathy, but he became increasingly alarmed with the development of hemoptysis. Additional symptoms included fever, chills, and nausea. He denied any prior episodes of hemoptysis, respiratory symptoms, history of pneumonia, tuberculosis exposure, rheumatologic complaints, or bleeding from any other source. Patient admitted to a 15-pack-year tobacco history, social alcohol, but denied illicit drug use. He worked as a “door-to-door” salesman marketing a “safe, non-toxic,” multipurpose cleaning solution. During demonstrations he would inhale and taste the solution to demonstrate its safety profile. Examination revealed an afebrile patient with a blood pressure of 180/60mm/hg. No blood was noted in either nares or posterior pharynx. Cardiac rhythm was normal and no murmurs ascultated. Patient was tachypnic with bibasilar rales. Extremities revealed no cyanosis, clubbing, edema, or joint tenderness. Basic metabolic profile was normal. WBC 12.9G/L, Hematocrit 40.2%, normal platelet count and coagulation profile, Sedimentation Rate 17mm/hr, C-Reactive Protein 7.0mg/dl. Creatine phosphokinas was elevated at 468U/L, with a normal MB fraction. B-Natriuretic Peptide was elevated at 395PG/ml. Arterial blood while breathing supplemental oxygen at 2 liters-per-minute was pH 7.46, pO2 64, and pCO2 31. Urine toxicology and analysis were normal. Electrocardiogram suggested left ventricular hypertrophy and left atrial enlargement. Echocardiography confirmed chamber enlargement, trace pulmonic and tricuspid regurgitation, and ejection fraction of 27%. A chest CT demonstrated bilateral lower lobe alveolar infiltrates and subcentimeter mediastinal lymphadenopathy (Figure 1). A bronchoscopy was performed with alveolar lavage of four 30-ml aliquots of normal saline instilled into the right superior-basilar subsegment. The aspirate revealed a progressively bloody return. Additional findings included mucosal erythema and edema, but no source of bleeding was identified. Bronchial alveolar lavage fluid was negative for fungi, viruses, and bacteria with negative cytopathology for Pneumocystis carinii. Additional serology included negative ANA, ANCA, and anti-GBM. A diagnosis of DAH was made. High dose corticosteroid therapy resulted in rapid clinical and radiological improvement and the patient was discharged 3 days later without any subsequent dyspnea or hemoptysis.
Butyl cellosolve is a toxic glycol ether used in cleaning solutions. Material Safety Data Sheet reports potential irritation and tissue damage from inhalation, ingestion, cutaneous, and/or ocular exposure. Lee, measured symptoms and spirometric data among newspaper pressroom workers who were chronically exposed to cleaning agents containing glycol esters. Statistically significant respiratory symptoms were correlated to the number of solvents exposed, as well as frequency of each solvent usage to the total number of symptoms. Reported symptoms specific to glycol ether exposure included eye irritation, nose and throat irritation, and wheezing(1). Raymond, published a case report of seven employees accidentally exposure to butyl cellosolve. Exposure symptoms included intense eye and respiratory irritation, dyspnea, nausea, and faintness. Unique to our case was the development of DAH with repeated exposure to butyl cellosolve(2).
This is the first case report of DAH syndrome resulting from inhalation of butyl cellosolve. Occupational exposures remain an important component to a thorough history and physical exam.
S. Clum, None.